UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2018 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Electrolyte disturbances with HIV infection

Author
Richard H Sterns, MD
Section Editor
Michael Emmett, MD
Deputy Editor
Albert Q Lam, MD

INTRODUCTION

Hyponatremia and hyperkalemia are the two major electrolyte disorders that may be associated with human immunodeficiency virus (HIV) infection. They are more likely to occur in sicker patients, with the highest rates in those who are hospitalized. In addition, hypokalemia, Fanconi syndrome, lactic acidosis, and hypophosphatemia have been described.

The major electrolyte disorders that occur in patients with HIV infection will be reviewed here. A discussion of the endocrine changes seen in these patients is presented separately. (See "Pituitary and adrenal gland dysfunction in HIV-infected patients".)

HYPONATREMIA

Hyponatremia occurs in as many as 35 to 55 percent of hospitalized HIV-infected patients, but it can also be seen in ambulatory patients [1-3]. The hyponatremia is usually due to one or more of three disorders, each of which is associated with an impaired ability to excrete water due to increased release of antidiuretic hormone (ADH): syndrome of inappropriate ADH secretion (SIADH), volume depletion, and adrenal insufficiency. Patients with HIV infection may be more susceptible to developing hyponatremia if water intake is high because even stable patients with normal renal function who are not receiving medications have been shown to have an impaired response to a water load, with free water clearance that is three times lower than in healthy volunteers despite normal osmolar clearance [4].

Syndrome of inappropriate ADH secretion — The syndrome of inappropriate ADH secretion (SIADH) is usually due to pneumonia (with Pneumocystis jirovecii [formerly called Pneumocystis carinii] or other organisms), malignancy, or occult or symptomatic infection of the central nervous system [1-3]. Among patients treated with intravenous trimethoprim-sulfamethoxazole, the fluid required to dilute the drug may contribute to the development of hyponatremia. (See "Pathophysiology and etiology of the syndrome of inappropriate antidiuretic hormone secretion (SIADH)".)

Volume depletion — Volume depletion in HIV-infected patients is most often caused by gastrointestinal fluid losses, primarily from diarrhea [1,3]. Hypovolemia can be distinguished from the SIADH by a low urine sodium concentration (usually below 15 mEq/L) and correction of the hyponatremia with volume repletion. (See "Diagnostic evaluation of adults with hyponatremia".)

           
To continue reading this article, you must log in with your personal, hospital, or group practice subscription. For more information on subscription options, click below on the option that best describes you:

Subscribers log in here

Literature review current through: Dec 2017. | This topic last updated: Jan 15, 2018.
The content on the UpToDate website is not intended nor recommended as a substitute for medical advice, diagnosis, or treatment. Always seek the advice of your own physician or other qualified health care professional regarding any medical questions or conditions. The use of this website is governed by the UpToDate Terms of Use ©2018 UpToDate, Inc.
References
Top
  1. Glassock RJ, Cohen AH, Danovitch G, Parsa KP. Human immunodeficiency virus (HIV) infection and the kidney. Ann Intern Med 1990; 112:35.
  2. Vitting KE, Gardenswartz MH, Zabetakis PM, et al. Frequency of hyponatremia and nonosmolar vasopressin release in the acquired immunodeficiency syndrome. JAMA 1990; 263:973.
  3. Tang WW, Kaptein EM, Feinstein EI, Massry SG. Hyponatremia in hospitalized patients with the acquired immunodeficiency syndrome (AIDS) and the AIDS-related complex. Am J Med 1993; 94:169.
  4. Musso CG, Belloso WH, Glassock RJ. Water, electrolytes, and acid-base alterations in human immunodeficiency virus infected patients. World J Nephrol 2016; 5:33.
  5. Grateau G, Bachmeyer C, Tauléra O, et al. Pseudohyponatremia and pseudohyperphosphatemia in a patient with human immunodeficiency virus infection. Nephron 1993; 64:640.
  6. Garibaldi BT, Cameron SJ, Choi M. Pseudohyponatremia in a patient with HIV and hepatitis C coinfection. J Gen Intern Med 2008; 23:202.
  7. Belloso WH, de Paz Sierra M, Navarro M, et al. Impaired Urine Dilution Capability in HIV Stable Patients. Int J Nephrol 2014; 2014:381985.
  8. Kalin MF, Poretsky L, Seres DS, Zumoff B. Hyporeninemic hypoaldosteronism associated with acquired immune deficiency syndrome. Am J Med 1987; 82:1035.
  9. Guy RJ, Turberg Y, Davidson RN, et al. Mineralocorticoid deficiency in HIV infection. BMJ 1989; 298:496.
  10. Choi MJ, Fernandez PC, Patnaik A, et al. Brief report: trimethoprim-induced hyperkalemia in a patient with AIDS. N Engl J Med 1993; 328:703.
  11. Greenberg S, Reiser IW, Chou SY, Porush JG. Trimethoprim-sulfamethoxazole induces reversible hyperkalemia. Ann Intern Med 1993; 119:291.
  12. Velázquez H, Perazella MA, Wright FS, Ellison DH. Renal mechanism of trimethoprim-induced hyperkalemia. Ann Intern Med 1993; 119:296.
  13. Lachaal M, Venuto RC. Nephrotoxicity and hyperkalemia in patients with acquired immunodeficiency syndrome treated with pentamidine. Am J Med 1989; 87:260.
  14. Kleyman TR, Roberts C, Ling BN. A mechanism for pentamidine-induced hyperkalemia: inhibition of distal nephron sodium transport. Ann Intern Med 1995; 122:103.
  15. Preston RA, Hirsh MJ MD, Oster MD Jr, Oster HR MD. University of Miami Division of Clinical Pharmacology therapeutic rounds: drug-induced hyperkalemia. Am J Ther 1998; 5:125.
  16. Venkatesan EP, Pranesh MB, Gnanashanmugam G, Balasubramaniam J. Tenofovir induced Fanconi syndrome: A rare cause of hypokalemic paralysis. Indian J Nephrol 2014; 24:108.
  17. Cirino CM, Kan VL. Hypokalemia in HIV patients on tenofovir. AIDS 2006; 20:1671.
  18. Hall AM, Hendry BM, Nitsch D, Connolly JO. Tenofovir-associated kidney toxicity in HIV-infected patients: a review of the evidence. Am J Kidney Dis 2011; 57:773.
  19. Tourret J, Deray G, Isnard-Bagnis C. Tenofovir effect on the kidneys of HIV-infected patients: a double-edged sword? J Am Soc Nephrol 2013; 24:1519.
  20. Gupta SK, Anderson AM, Ebrahimi R, et al. Fanconi syndrome accompanied by renal function decline with tenofovir disoproxil fumarate: a prospective, case-control study of predictors and resolution in HIV-infected patients. PLoS One 2014; 9:e92717.
  21. Chattha G, Arieff AI, Cummings C, Tierney LM Jr. Lactic acidosis complicating the acquired immunodeficiency syndrome. Ann Intern Med 1993; 118:37.
  22. Isnard Bagnis C, Du Montcel ST, Fonfrede M, et al. Changing electrolyte and acido-basic profile in HIV-infected patients in the HAART era. Nephron Physiol 2006; 103:p131.